Alert archive / Tennessee / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 182, NWS Memphis, TN

October 18, 20074 counties in Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Oct 18, 2007, 7:11 PM CDT for 4 counties in Tennessee. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 18, 2007, 7:11 PM CDT (00:11 UTC)
Expired
Oct 18, 2007, 8:00 PM CDT
In force
49 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Crockett County, TN, Dyer County, TN, Haywood County, TN, Lauderdale County, TN

The radar

The Memphis radar (KNQA), 67 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 18, 7:30 PM CDTTSTM WND DMGRipley, TNTREES AND POWER LINES DOWN...BUSTED GAS LINES...AND TREES DOWN ON HOUSES ACROSS RIPLEY.
Oct 18, 7:36 PM CDTTSTM WND DMGFriendship, TNHOUSE FIRE IN FRIENDSHIP DUE TO LIGHTNING
Oct 18, 7:45 PM CDTTSTM WND DMGMaury City, TNTREES AND POWER LINES DOWN ACROSS NORTHWEST CROCKETT COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 18, 1:31 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2007-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2007-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2755 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 190011
SVRMEG
TNC033-045-075-097-190100-
/O.NEW.KMEG.SV.W.0182.071019T0011Z-071019T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
711 PM CDT THU OCT 18 2007

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  SOUTHERN DYER COUNTY IN NORTHWEST TENNESSEE...
  NORTHWESTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 800 PM CDT

* AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR FT PILLOW...OR
  ABOUT 9 MILES NORTHWEST OF COVINGTON...AND MOVING NORTHEAST AT 45
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HENNING...RIPLEY...EDITH...NUTBUSH...FORKED DEER...GATES...HALLS...
  UNIONVILLE...CHESTNUT BLUFF...BRADLEYTOWN...MAURY CITY...
  DYERSBURG...FRIENDSHIP AND ROELLEN.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3607 8916 3602 8920 3596 8913 3584 8910
      3562 8959 3564 8978 3560 8985 3565 8984
      3569 8991 3584 8969 3585 8972 3600 8955
      3614 8918
TIME...MOT...LOC 0011Z 239DEG 42KT 3568 8971

$$
1 follow-up statement
000 
WWUS54 KMEG 190039
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
739 PM CDT THU OCT 18 2007

TNC097-190049-
/O.CAN.KMEG.SV.W.0182.000000T0000Z-071019T0100Z/
LAUDERDALE TN-
739 PM CDT THU OCT 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR LAUDERDALE COUNTY IS
CANCELLED...

AT 739 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA 
...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3614 8918 3607 8916 3602 8920 3596 8913
      3584 8910 3568 8945 3579 8944 3585 8934
      3591 8935 3596 8941 3594 8962 3600 8955
TIME...MOT...LOC 0039Z 239DEG 42KT 3585 8936

$$

TNC033-045-075-190100-
/O.CON.KMEG.SV.W.0182.000000T0000Z-071019T0100Z/
CROCKETT TN-HAYWOOD TN-DYER TN-
739 PM CDT THU OCT 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHERN DYER...NORTHWESTERN HAYWOOD AND NORTHWESTERN CROCKETT
COUNTIES...

AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
FORKED DEER...OR ABOUT 9 MILES NORTHEAST OF RIPLEY...MOVING NORTHEAST
AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CHESTNUT BLUFF...BRADLEYTOWN...MAURY CITY...DYERSBURG...FRIENDSHIP
AND ROELLEN.

.A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3614 8918 3607 8916 3602 8920 3596 8913
      3584 8910 3568 8945 3579 8944 3585 8934
      3591 8935 3596 8941 3594 8962 3600 8955
TIME...MOT...LOC 0039Z 239DEG 42KT 3585 8936

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 1:57 PM CDT, 5 hours 14 minutes earlier.

Area forecast discussion, Oct 18, 1:57 PM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
157 PM CDT THU OCT 18 2007

.DISCUSSION...

SEVERE WEATHER OUTBREAK EXPECTED LATE THIS AFTERNOON INTO TONIGHT. A
POTENT SHORTWAVE AND ASSOCIATED COLD FRONT WILL MOVE INTO THE
MIDSOUTH BEGINNING LATE THIS AFTERNOON AND WILL CONTINUE TO PUSH
EAST THROUGH THE OVERNIGHT HOURS. CLOUDS HAVE SCATTERED OUT THIS
AFTERNOON ALLOWING FOR ABUNDANT SUNSHINE TO WARM TEMPERATURES INTO
THE MID 80S AT THIS HOUR. CAPE VALUES ARE ALREADY IN THE 2000-2500
J/KG RANGE WITH HELICITY AROUND 250 M2/S2. JUST WAITING FOR
INITIATION TO OCCUR WHICH CURRENT THINKING WILL BE AROUND 4 PM CDT
OR SO. THIS IS WHEN THE STRONG UPPER LEVEL JET WILL SWING INTO THE
AREA AND PROVIDE THE FORCING TO INITIATE SHOWERS AND THUNDERSTORMS.
THUNDERSTORMS ARE EXPECTED TO GO SEVERE QUICKLY WITH DAMAGING WINDS
AND LARGE HAIL BEING THE MAIN THREATS. HOWEVER ISOLATED TORNADOES
WILL ALSO BE POSSIBLE. SYSTEM SHOULD CLEAR AREA BY LATE TONIGHT
ENDING CHANCES FOR RAIN AND SEVERE WEATHER FOR THAT MATTER.

FRIDAY THROUGH THE WEEKEND...HIGH PRESSURE WILL BUILD INTO THE
MIDSOUTH ALLOWING COOLER AND DRIER AIR TO FILTER INTO THE REGION.
SKIES WILL BE CLEAR TO MOSTLY CLEAR DURING THIS TIME PERIOD. EXPECT
HIGHS WILL BE IN THE MID 70S TO AROUND 80 DEGREES WITH LOWS IN THE
MID 40S TO MID 50S.

SUNDAY NIGHT INTO MONDAY...ANOTHER COLD FRONT WILL MOVE INTO THE CWA
BRINGING THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS. THE FRONT
WILL MOVE QUICKLY AND SHOULD BE OUT OF THE AREA BY NOON MONDAY.

MONDAY NIGHT THROUGH THE END OF THE FORECAST PERIOD...HIGH PRESSURE
WILL REBUILD INTO THE CWA AND BRING MUCH COOLER TEMPERATURES AND
DRIER AIR INTO THE REGION. EXPECT HIGHS ONLY IN THE 60S ON TUESDAY
WARMING TO THE UPPER 60S TO LOWER 70S. LOWS WILL BE IN THE 40S AND
50S.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  60  77  53  83 /  30  10   0   0
MKL  57  74  46  80 /  60  10   0   0
JBR  55  76  51  81 /  10   0   0   0
TUP  63  78  47  81 /  60  10   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...WIND ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR DUNKLIN-PEMISCOT.

MS...NONE.
TN...NONE.
&&

KRM
Hazardous weather outlook, Oct 18, 5:42 PM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
542 PM CDT THU OCT 18 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-200045-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
542 PM CDT THU OCT 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A POTENT UPPER LEVEL DISTURBANCE AND AN ASSOCIATED COLD FRONT WILL
CONTINUE TO MOVE THROUGH THE MIDSOUTH THROUGH THE NIGHT. THE
UNSTABLE ATMOSPHERE AHEAD OF THE DISTURBANCE WILL HELP TO PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY EAST OF THE
MISSISSIPPI RIVER. SOME OF THE STORMS WILL HAVE THE POTENTIAL TO
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN
THREATS FROM THESE STORMS. HOWEVER...ISOLATED TORNADOES WILL ALSO
BE POSSIBLE. LOCALLY HEAVY RAINFALL COULD ALSO OCCUR FROM HEAVIER
THUNDERSTORMS. THE BEST TIMING FOR SEVERE STORMS WILL OCCUR FROM 6 PM
CDT TO MIDNIGHT CDT.

THERE IS A MODERATE RISK FOR SEVERE STORMS FOR PORTIONS OF
NORTHEAST ARKANSAS...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.
THIS IS INCLUDES AREAS NORTHEAST OF A LINE FROM WALNUT RIDGE
ARKANSAS TO BOLIVAR TENNESSEE...INCLUDING THE CITIES OF JONESBORO
ARKANSAS...JACKSON TENNESSEE...DYERSBURG TENNESSEE...PARIS
TENNESSEE AND CARUTHERSVILLE MISSOURI. ELSEWHERE ACROSS THE
MIDSOUTH...THERE IS A SLIGHT RISK FOR SEVERE STORMS. PLEASE STAY
TUNED FOR POSSIBLE WATCHES AND WARNINGS BEGINNING LATE THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TONIGHT..

In the hours before

Local storm report, Oct 18, 1:27 PM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
127 PM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLASH FLOOD      5 S JONESBORO           35.75N 90.69W
10/17/2007                   CRAIGHEAD          AR   TRAINED SPOTTER

            FLASH FLOODING REPORTED ON HIGHWAY 1 SOUTH IN CARY.

0835 PM     TSTM WND DMG     3 N PALESTINE           35.01N 90.90W
10/17/2007                   ST. FRANCIS        AR   LAW ENFORCEMENT

            TREES DOWN BLOCKING COUNTY ROAD 130. CAMPERS AND
            TRAMPOLINES TOSSED AROUND AS WELL.

0840 PM     TSTM WND DMG     3 E COLT                35.13N 90.76W
10/17/2007                   ST. FRANCIS        AR   LAW ENFORCEMENT

            TREES DOWN BLOCKING HIGHWAY 306-EAST.

0915 PM     TSTM WND DMG     3 NNW COAHOMA           34.41N 90.54W
10/17/2007                   COAHOMA            MS   EMERGENCY MNGR

            6 OR 7 TREES DOWN IN A PECAN ORCHARD

0955 PM     TSTM WND DMG     2 S OLIVE BRANCH        34.93N 89.83W
10/17/2007                   DESOTO             MS   EMERGENCY MNGR

            SEVERAL LARGE TREES DOWN NEAR HWY 305 AND COLLEGE STREET

0959 PM     TSTM WND DMG     2 SE OLIVE BRANCH       34.93N 89.80W
10/17/2007                   DESOTO             MS   NWS EMPLOYEE

            6 TO 8 INCH DIAMETER TREE LIMBS FELL INTO HOUSE CAUSING
            STRUCTURAL DAMAGE. SOME LIMBS 30 FEET IN LENGTH. DAMAGE
            TO 80 FEET OF PRIVACY FENCING. ESTIMATE TSTM WIND GUST
            MINIMUM 60 MILES AN HOUR

1030 PM     TSTM WND DMG     4 NNE PIPERTON          35.08N 89.60W
10/17/2007                   FAYETTE            TN   LAW ENFORCEMENT

            TREES DOWN AT THE INTERSECTION OF HWY 196 AND RALEIGH
            LAGRANGE

1100 PM     TSTM WND DMG     HERNANDO                34.83N 89.99W
10/17/2007                   DESOTO             MS   LAW ENFORCEMENT

            TREES DOWN AT THE INTERSECTION OF BYHALIA AND JAYBIRD
            ROAD.

1100 PM     TSTM WND DMG     10 N SOMERVILLE         35.38N 89.35W
10/17/2007                   FAYETTE            TN   PUBLIC

            NUMEROUS TREES DOWN IN NORTHERN FAYETTE COUNTY ON YUM YUM
            ROAD.

1130 PM     TSTM WND DMG     MERCER                  35.48N 89.03W
10/17/2007                   MADISON            TN   POST OFFICE

            TREES DOWN ON POWERLINES ON MIDGET ROAD IN MERCER.

1214 AM     FLASH FLOOD      JACKSON                 35.63N 88.83W
10/18/2007                   MADISON            TN   EMERGENCY MNGR

            UP TO 2 FEET OF WATER AT INTERSECTION OF HENDERSON AND
            RIDGECREST ROADS ESTMTD 2.25 INCHES OF RAIN IN 45
            MINUTES. OTHER STREETS FLOODED NEARBY.

1220 AM     HEAVY RAIN       JACKSON                 35.63N 88.83W
10/18/2007  E0.00 INCH       MADISON            TN   TRAINED SPOTTER

            2.09 INCHES OF RAINFALL IN PAST 55 MINUTES

1250 AM     FLASH FLOOD      JACKSON                 35.63N 88.83W
10/18/2007                   MADISON            TN   TRAINED SPOTTER

            ASHCROFT ROAD FLOODED AND HEAVY RAIN FALLING

0145 AM     TSTM WND DMG     POCAHONTAS              36.26N 90.97W
10/18/2007                   RANDOLPH           AR   LAW ENFORCEMENT

            TREES AND POWER LINES DOWNS ON HWY 67 IN THE CITY...ALSO
            TREES ACROSS THE HIGHWAY AT TOWNSEND LANE AND HWY 67.

&&

TAB
Local storm report, Oct 18, 6:34 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
634 PM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             PIGGOTT                 36.38N 90.20W
10/18/2007  E0.75 INCH       CLAY               AR   COUNTY OFFICIAL

            PENNY SIZE HAIL IN PIGGOTT

0625 PM     TSTM WND DMG     SENATH                  36.13N 90.16W
10/18/2007                   DUNKLIN            MO   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS WIND GUST IN EXCESS OF 60 MPH

0630 PM     TSTM WND DMG     SENATH                  36.13N 90.16W
10/18/2007                   DUNKLIN            MO   TRAINED SPOTTER

            TREES AND POWER LINES DOWN...ROOFS BLOWN OFF SEVERAL
            BUILDINGS.

&&

TAB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 7:38 PM CDTTornado WarningMEGHenry19 min
Oct 18, 7:55 PM CDTSevere Thunderstorm WarningMEGFayette, Haywood, Madison50 min
Oct 18, 8:00 PM CDTSevere Thunderstorm WarningMEGCarroll, Crockett, Gibson, Weakley45 min
Oct 18, 8:25 PM CDTSevere Thunderstorm WarningMEGHenry37 min
Oct 18, 8:40 PM CDTSevere Thunderstorm WarningMEGCarroll, Henderson, Madison50 min
Oct 18, 8:48 PM CDTSevere Thunderstorm WarningMEGHardeman, Haywood, Madison34 min
Oct 18, 9:05 PM CDTSevere Thunderstorm WarningMEGChester, Fayette, Hardeman, McNairy40 min
Oct 18, 10:34 PM CDTSevere Thunderstorm WarningMEGHardin29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.